What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 17, 12:21 PM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 17, 12:21 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
121 PM EDT Wed Aug 17 2022
.SYNOPSIS...
A departing slow moving area of low pressure will bring another
round of scattered showers and thunderstorms this afternoon to
the area. There will be an additional chance for some scattered
showers and thunderstorms Thursday afternoon, before dry weather
returns to end the week.
&&
.NEAR TERM /THROUGH THURSDAY/...
1038 AM update...
No major changes made to the forecast this morning. Still
expecting scattered showers and thunderstorms this afternoon
into the evening before subsiding tonight. Only adjustments made
to the forecast were to incorporate the latest observations and
some of the morning high resolution model guidance.
500 AM Update:
A very similar pattern to the last few days will continue today
with diurnally-driven scattered showers and thunderstorms. This
is due to the continued presence of an upper level low over New
England, along with a surface low retrograding towards Maine. An
embedded shortwave within this along with afternoon steepening
lapse rates will be enough of a trigger for these scattered
showers and thunderstorms to develop and pivot into the area
from the northeast. A lot like the last few days, this morning
will be mainly dry, albeit with quite a bit of cloud cover
(especially Central NY). Early morning patchy fog will dissipate
by mid-morning. With the increased cloud cover, temperatures
will only be in the lower to mid 70s for the majority of the
area.
Coverage of any showers and thunderstorms diminish overnight
tonight with the loss of diurnal heating; yet with the low still
nearby, a few showers may still pivot into the area from the
northeast. Otherwise, with plenty of low level moisture in
place, patchy fog is again expected, especially in the valleys.
Lows are expected to be in the mid to upper 50s.
While the upper level low will be departing northeastward
through Maine and into the Canadian Maritimes, the region will
still be close enough to it to see a few pop up showers or
thunderstorms Thursday, mainly during the afternoon with peak
heating. That being said, the nature of these showers or storms
will be hit-or-miss, and therefore much of the day will likely
be mainly dry under partly sunny skies. Temperatures will remain
a bit below normal for this time of the year, with highs
expected to be in the mid to upper 70s.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
425 AM Update...
The upper low will be moving into the Canadian Maritimes
Thursday night, with a trough trailing back across northern New
England and eastern New York. A few showers may be on-going at
the start of the period, but they will diminish by midnight.
Temperatures will drop into the lower to middle 50s by Friday
morning, and light winds with at least partial clearing of skies
should result in valley fog across much of the region.
Quiet weather will persist through Friday as zonal flow slowly
transitions to weak ridging aloft. Temperatures will rise back
into the lower to middle 80s by Friday afternoon.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
425 AM Update...
Increasing moisture on southerly flow will work into the region
on Saturday, with some scattered showers and thunderstorms
developing in the afternoon. The GFS paints a rather wet picture
through the weekend as another trough with embedded closed low
forms over the upper Midwest, and several weak shortwave
troughs ejecting out ahead of it across our area. Some of these
disturbances/vortmaxes may be spurious, and I doubt the
widespread coverage of QPF depicted by the GFS. The ECMWF is
drier until Monday, when a weak cold front and better upper
level forcing enters from the west.
&&
.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
Scattered showers and thunderstorms are developing again across
the region with a slow and general northeast to southwest
movement. Convection and TS has the best chance of impacting
ITH, ELM and BGM this afternoon, but the potential is fairly
widespread and any showers or storms could pass by any terminal
quickly, bringing cig and vsby restrictions down to IFR for
short periods of time this afternoon. Showers diminish in
coverage this evening.
Lingering low level moisture will allow for patchy fog to once
again develop late tonight/early Thursday morning, especially at
KELM...but potentially at ITH as well. Occasional IFR visbys
are possible. All other sites should remain VFR. Winds will
remain northeasterly today and then go light and variable
tonight before increasing out of the northwest late Thu morning
around 7 to 15 kt.
Outlook...
Thursday afternoon...Mostly VFR, however isolated showers and
thunderstorms will be possible and may cause brief
restrictions.
Thursday night through Saturday...VFR, other than possible
early morning valley fog for KELM.
Sunday and Monday...Occasional restrictions possible Sunday
afternoon into Monday in scattered showers and thunderstorms.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...BJG
NEAR TERM...BJG/BJT
SHORT TERM...MPH
LONG TERM...MPH
AVIATION...BJG/BJT
Hazardous weather outlook, Aug 17, 3:10 AM EST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
410 AM EDT Wed Aug 17 2022
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-180815-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
410 AM EDT Wed Aug 17 2022
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 17, 11:57 AM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1257 PM EDT Wed Aug 17 2022
NYZ022-171730-
Steuben NY-
1257 PM EDT Wed Aug 17 2022
...A strong thunderstorm will impact portions of central Steuben
County through 130 PM EDT...
At 1257 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kanona, or 17 miles northeast of Hornell, moving south at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bath, Canisteo, Howard, Wheeler, Avoca, Rheims, West Cameron, Kanona,
Risingville and North Cameron.
This includes the following highway exits...
Interstate 86/Route 17 between 35 and 39.
Interstate 390 near 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4254 7745 4250 7722 4219 7730 4227 7762
TIME...MOT...LOC 1657Z 021DEG 9KT 4243 7736
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BJTSpecial weather statement, Aug 17, 12:30 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Binghamton NY
130 PM EDT Wed Aug 17 2022
NYZ022-171800-
Steuben NY-
130 PM EDT Wed Aug 17 2022
...A strong thunderstorm will impact portions of central Steuben
County through 200 PM EDT...
At 129 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bath, or 14 miles east of Hornell, moving south at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bath, Howard, Wheeler, Avoca, Cohocton, Savona, Hammondsport, Rheims,
Kanona and North Cameron.
This includes the following highway exits...
Interstate 86/Route 17 between 35 and 39.
Interstate 390 near 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4250 7752 4250 7721 4224 7724 4224 7760
TIME...MOT...LOC 1729Z 358DEG 8KT 4233 7738
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TACSpecial weather statement, Aug 17, 1:26 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
226 PM EDT Wed Aug 17 2022
NYZ015-022-171900-
Steuben NY-Yates NY-
226 PM EDT Wed Aug 17 2022
...A strong thunderstorm will impact portions of south central Yates
and northeastern Steuben Counties through 300 PM EDT...
At 225 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pulteney, or near Dundee. This storm was nearly stationary.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Urbana, Wayne and Keuka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4255 7712 4253 7704 4249 7706 4248 7710
4241 7710 4241 7711 4245 7723
TIME...MOT...LOC 1825Z 021DEG 3KT 4250 7711
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KistnerSpecial weather statement, Aug 17, 1:33 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
233 PM EDT Wed Aug 17 2022
NYZ022-171900-
Steuben NY-
233 PM EDT Wed Aug 17 2022
...A strong thunderstorm will impact portions of south central
Steuben County through 300 PM EDT...
At 233 PM EDT, Doppler radar was tracking a strong thunderstorm over
Woodhull, or 16 miles west of Corning, moving south at 5 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Addison and Woodhull.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4214 7743 4213 7724 4200 7726 4200 7751
TIME...MOT...LOC 1833Z 007DEG 6KT 4207 7736
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Kistner